Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 237, NWS Springfield, MO

September 3, 2005Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 3, 2005, 3:05 PM CDT for Barton County, Missouri. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 3:05 PM CDT (20:05 UTC)
Expired
Sep 3, 2005, 4:00 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:15 PM CDTHAIL 0.754 N Golden City, MO50 MPH IN ADDITION TO THE HAIL.
Sep 3, 3:30 PM CDTTSTM WND DMG3 E Lamar, MOLARGE TREE LIMBS DOWNED ON HIGHWAY 160 AND HIGHWAY A. LARGE HAIL ALSO REPORTED...SIZE UNKNOWN.
Sep 3, 3:30 PM CDTTSTM WND DMG3 E Lamar, MOLARGE TREE LIMBS DOWNED ON HIGHWAY 160 AND HIGHWAY A. LARGE HAIL ALSO REPORTED...SIZE UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 032005
SVRSGF
MOC011-032100-
/O.NEW.KSGF.SV.W.0237.050903T2005Z-050903T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 PM CDT.

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF GOLDEN CITY. THIS STORM WAS DRIFTING WEST AT ABOUT 5  
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAMAR BY 400 PM CDT.

THE TOWNS OF KENOMA AND LAMAR HEIGHTS ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

LAT...LON 3739 9409 3753 9410 3761 9445 3744 9445

$$

IZZI
4 follow-up statements
000 
WWUS53 KSGF 032019
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SAT SEP 3 2005

MOC011-032100-
/O.CON.KSGF.SV.W.0237.000000T0000Z-050903T2100Z/
BARTON MO-
319 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL
400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF LAMAR...OR 27 MILES SOUTHWEST OF
STOCKTON. MOVEMENT WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAMAR BY 400 PM CDT.

THE TOWNS OF KENOMA AND LAMAR HEIGHTS ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

AT 315 PM...LAW ENFORCEMENT OFFICIALS REPORTED THREE QUARTER INCH 
HAIL AND 50 MPH WINDS BETWEEN GOLDEN CITY AND KENOMA.

LAT...LON 3739 9409 3753 9410 3761 9445 3744 9445

$$

IZZI
000 
WWUS53 KSGF 032034
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT SAT SEP 3 2005

MOC011-032100-
/O.CON.KSGF.SV.W.0237.000000T0000Z-050903T2100Z/
BARTON MO-
334 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL
400 PM CDT...

AT 328 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF LAMAR...OR 28 MILES EAST OF PITTSBURG.
MOVEMENT WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BARTON COUNTY...INCLUDING THE TOWN OF KENOMA.

LAT...LON 3738 9408 3756 9409 3746 9425 3737 9427

$$

IZZI
000 
WWUS53 KSGF 032053
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT SAT SEP 3 2005

MOC011-032100-
/O.CON.KSGF.SV.W.0237.000000T0000Z-050903T2100Z/
BARTON MO-
353 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL
400 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING UP TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 
60 MPH.  THESE STORMS WERE LOCATED OVER NORTHEAST BARTON 
COUNTY...JUST WEST OF GOLDEN CITY...JUST SOUTHWEST OF LAMAR...AND 
ALSO JUST NORTHWEST OF LAMAR. THESE STORMS WERE DRIFTING EAST 
SLOWLY. 

AT 330 PM...THE PUBLIC REPORTED LARGE TREE LIMBS DOWN NEAR THE 
INTERSECTION OF HIGHWAY A AND 160. LARGE HAIL WAS ALSO REPORTED IN 
THAT SAME LOCATION.

LAT...LON 3735 9409 3756 9409 3752 9447 3739 9440
      3735 9427

$$

IZZI
000 
WWUS53 KSGF 032100
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT SEP 3 2005

MOC011-032110-
/O.EXP.KSGF.SV.W.0237.000000T0000Z-050903T2100Z/
BARTON MO-
400 PM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 358 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3735 9409 3756 9409 3752 9447 3739 9440
      3735 9427

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:50 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT SEP 3 2005

.DISCUSSION...

ALREADY SEEING STRONG STORMS DEVELOPING OVER OUR SOUTHWEST ZONES IN
AREA OF WEAK LOW LEVEL CONVERGENCE AND SUBTLE SHORTWAVE MOVING
THROUGH NORTHWEST FLOW JUST EAST OF BUILDING RIDGE OVER NORTHERN OK.
MODIFICATION TO 12Z KSGF SOUNDING WITH CURRENT TEMPERATURE/DEWPOINT
GIVES CAPE AROUND 2500 J/KG AND LI AROUND -9...SO STORMS HAVE PLENTY
OF ENVIRONMENTAL INSTABILITY. WEAK FLOW ALOFT HAS LED TO SLOW
MOVEMENT OF STORMS AND INCREASED FLOODING POTENTIAL. HAVE INCLUDED
FLOOD AND MARGINAL SEVERE WIND/HAIL THREATS IN LATEST HWO.

INITIATING SHORTWAVE SHOULD EXIT THE REGION LATE THIS AFTERNOON AS
DAYTIME HEATING DROPS OFF...SO HAVE CARRIED EARLY EVENING
STORMS...OTHERWISE WILL KEEP A DRY FORECAST GOING THROUGH TONIGHT.

UPPER RIDGE WILL BUILD EASTWARD ACROSS THE UPPER MIDWEST ON SUNDAY
FURTHER LIMITING OUR CHANCES FOR PRECIP. NAM FORECAST SOUNDINGS SHOW
MID LEVEL MOISTURE DECREASING EVEN THOUGH WE SHOULD BECOME QUITE
UNSTABLE ONCE AGAIN SUNDAY AFTERNOON. NAM 500 MB HEIGHT PROGS OFF
THE 12Z NAM RUN SHOWED A WEAK WAVE OVERTOPPING UPPER RIDGE
AXIS...BUT 18Z RUN HAS WASHED OUT THIS FEATURE. CANNOT COMPLETELY
RULE OUT A THUNDERSTORM OR TWO DURING THE AFTERNOON...BUT THINK MOST
AREAS WILL REMAIN DRY...SO WILL LEAVE FORECAST DRY FOR TOMORROW.

UPPER RIDGE WILL FLATTEN OUT BY MIDWEEK AS UPPER TROUGH CURRENTLY
OFF THE PACIFIC COAST WORKS ITS WAY EASTWARD INTO THE NORTH CENTRAL
U.S.. LATEST NAM AND GFS KEEP MIDWEEK COLD FRONT FURTHER NORTH IN
NORTHERN MO/SOUTHERN IOWA THROUGH THURSDAY BEFORE GFS AND ECMWF PUSH
IT BACK TO THE NORTH ON FRIDAY. HAVE REMOVED SLIGHT CHANCE POPS FROM
GRIDS FOR WED/THURS. WITH PRESSURE GRADIENT STILL TIGHTENING UP ON
FRIDAY...INCLUDED SOME WIND GUSTS AROUND 20 MPH. OTHERWISE STILL
LOOKS WARM AND DRY THROUGH EXTENDED PORTION OF THE FORECAST.

TERRY
&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER
THE NEXT 24 HOURS. SOME VICINITY THUNDER WILL BE NEEDED FOR TAF
SITES THROUGH THE AFTERNOON WITH POTENTIAL UPDATES TO TEMPO THUNDER
DEPENDING ON RADAR TRENDS. AFTER AROUND 02Z...WILL CARRY PROMINENT
VFR CEILINGS AND VISIBILITIES.

IZZI/TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 3, 1:00 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD
  PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING...
    HEAVY RAIN...
    HAIL TO THE SIZE OF PENNIES...
    AND DAMAGING WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

    MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE UNTIL 8 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  LINGER INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE
  PRESENT FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR
  TWO...WITH VERY ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/IZZI

In the hours before

Local storm report, Sep 3, 12:57 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             WENTWORTH               36.98N 94.08W
09/03/2005  1.00 INCH        NEWTON             MO   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED BY FIRE DEPARTMENT.
Special weather statement, Sep 3, 1:11 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT SAT SEP 3 2005

MOZ102-031840-
BARRY-
111 PM CDT SAT SEP 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 145 PM CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM JUST NORTHEAST OF CASSVILLE...OR 14 MILES SOUTH
OF MONETT. THIS STORM WAS NEARLY STATIONARY. IF YOU ARE NEAR THIS
STORM SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

OTHER ISOLATED STRONG THUNDERSTORMS WILL DEVELOP FROM CASSVILLE TO
MONETT ACROSS BARRY COUNTY.

IZZI
Local storm report, Sep 3, 2:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT SAT SEP 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 SW WENTWORTH          36.97N 94.09W
09/03/2005                   NEWTON             MO   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS FLOODING ON HIGHWAY J AND JJ WITH
            ROADS NOW IMPASSABLE.
Special weather statement, Sep 3, 2:59 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT SAT SEP 3 2005

MOZ077-032045-
BARTON-
259 PM CDT SAT SEP 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 345 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM THAT WAS QUICKLY DEVELOPING 5 MILES NORTHWEST OF
GOLDEN CITY. THIS STORM WAS DRIFTING WEST AT ABOUT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS
AND STAY AWAY FROM WINDOWS.

ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP OVER BARTON COUNTY
THROUGH 345 PM.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:22 PM CDTSevere Thunderstorm WarningSGFBarry38 min
Sep 2, 7:57 PM CDTSevere Thunderstorm WarningSGFBarry, Stone33 min
Sep 3, 1:25 PM CDTFlash Flood WarningSGFLawrence, Newton6 hr
Sep 3, 1:50 PM CDTFlash Flood WarningSGFBarry6 hr
Sep 3, 3:26 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Sep 3, 3:30 PM CDTFlash Flood WarningSGFBarton6 hr
Sep 3, 5:19 PM CDTFlash Flood WarningSGFPolk6 hr
Sep 3, 5:27 PM CDTSevere Thunderstorm WarningSGFPolk51 min
Sep 3, 6:12 PM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.